Mississippi, 2009

Tornadoes and Flash Flooding in Mississippi, March 25 to 28, 2009

March 25 to 28, 2009 · NWS LIX · 20 events in 8 counties and zones

Several episodes of widespread severe weather and heavy rainfall occurred from March 26th through the 28th as a series of strong upper air disturbances impacted the central gulf region as a meandering and nearly stationary frontal boundary drifted back and forth across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$814,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Several episodes of widespread severe weather and heavy rainfall occurred from March 26th through the 28th as a series of strong upper air disturbances impacted the central gulf region as a meandering and nearly stationary frontal boundary drifted back and forth across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 25, 10:44 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 25, 10:44 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 PM CDT WED MAR 25 2009

.UPDATE...
RADAR PRESENTATION BEGINNING TO INTENSIFY WITH SEVERAL BOW
SEGMENTS AND DEEP LAYERED ROTATIONS MOVING INTO THE MISSISSIPPI
RIVER PARISHES AND COUNTIES ABOVE SIMMESPORT...THEN EXTENDING INTO
ACADIANA. HIGHLY UNSTABLE AIRMASS IN ADVANCE OF THIS SOLIDIFYING
LINE WILL MAINTAIN STRONG TO SEVERE STORMS THROUGH THE NIGHT. CHAP
RUNS ON EARLIER MODELS SUPPORTED AN INCREASING THREAT TOWARDS 06Z
AND RADAR TRENDS SEEM TO JUSTIFY THIS NOTION. WILL PROBABLY BE
INITIATING WARNINGS SHORTLY. WE WILL BE LAUNCHING A BALLOON SOON
AND WILL UPDATE ON LATEST SOUNDING DATA AS TIME ALLOWS. RICKS
INDEX COMPUTATIONS OF 205 FROM 00Z SOUNDING HITS ON HIGH END OF
IMPACTS...INCLUSIVE OF EF5 POTENTIALS ON CONDITIONS THAT SOFT CAP
IS OVERCOME WITHOUT BECOMING TOTALLY DEPLETED...ALLOWING FOR AN
ELEVATED LFC NEAR THE FREEZING LEVEL THEREBY PLACING MUCH OF THE
POSITIVE AREA /CAPE/ ABOVE THE FREEZING LEVEL FOR EFFICIENT HAIL
DEVELOPMENT AND DEEPER SUB-CLOUD HELICITY TO SUSTAIN STRONG
UPDRAFT ROTATIONS. WIND GUSTS POTENTIAL BORDERS ON 100 MPH AND
HAIL POTENTIAL TO 3 INCHES POSSIBLE PER CHAP OUTPUT...THOUGH THESE
WOULD BE EXTREME AND ISOLATED TO THE VERY STRONGEST STORM OR TWO.
SEVERE EXPECTATIONS MORE CLOSER TO THE LOWER END OF THE SPECTRUM.
HEAVY RAINFALL THREAT DOES SEEM PLAUSIBLE WITH 2 TO 4
INCHES...LOCALLY TO 7 INCHES POSSIBLE TONIGHT AS CONVECTION RE-
ORIENTS TO OPTIMIZE UNDER DIVERGENT FLOW PATTERN ALOFT. 24/RR

&&

.AVIATION...
/06Z TAF ISSUANCE/
WILL TRY TO LIMIT CONVECTIVE TIME FRAMES TO A COUPLE OF HOURS BUT
LONGER DURATION LIGHTER CONVECTION/STRATIFORM MAY PERSIST FOR
QUITE SOME TIME. ESTIMATING STRONGEST THREAT KBTR/KMCB
06-08Z...KMSY 09-11Z...KGPT 10-13Z THOUGH MARINE LAYER SHOWERS MAY
BE ON AND OFF WELL BEFORE ARRIVAL OF ORGANIZED CONVECTION. MORE
INSTABILITY ARRIVES THURSDAY EVENING FOR ANOTHER ROUND OF
WIDESPREAD RAINFALL...MVFR TO OCCASIONAL IFR CEILINGS AND
VISIBILITIES. 24/RR

&&

.PREV DISCUSSION... /ISSUED 859 PM CDT WED MAR 25 2009/

UPDATE...
PRODUCTS HAVE BEEN UPDATED TO INCLUDE TORNADO WATCH.

PREV DISCUSSION... /ISSUED 829 PM CDT WED MAR 25 2009/

SOUNDING DISCUSSION...

NOTE...A 6Z SPECIAL RELEASE WILL BE LAUNCHED FOR SEVERE WEATHER
MONITORING.

THE ENVIRONMENT IS MOIST AND UNSTABLE WITH A PRECIPITABLE WATER
VALUE OF 1.37 INCHES AND A LIFTED INDEX VALUE OF -5.2. AN
INVERSION IS PRESENT NEAR 675 MB BUT IS EXPECTED TO ERODE
THROUGHOUT THE NIGHT...A SOUTHERLY FLOW CONTINUES TO FEED
MOISTURE INTO OUR AREA. THE RICKS INDEX GIVES US A VALUE OF 205
WHICH SIGNIFIES A HIGH SEVERE WEATHER POTENTIAL. CURRENTLY NORTH
LOUISIANA IS EXPERIENCING GUSTY WINDS...HEAVY RAINFALL...AND THE
POTENTIAL FOR TORNADOES.

PREV DISCUSSION... /ISSUED 351 PM CDT WED MAR 25 2009/

SYNOPSIS...
FRONTAL BOUNDARY APPEARS TO HAVE BECOME STATIONARY ALONG
INTERSTATE 12 IN SOUTHEAST LOUISIANA...AS SHOWN BY SCATTERED
CONVECTIVE BAND. TO THE SOUTH...DEW POINTS IN THE UPPER 60S...NEAR
60 TO THE NORTH. UPPER IMPULSE STILL WELL BACK IN TEXAS...SO WE
ARE AT LEAST SEVERAL HOURS FROM MORE WIDESPREAD CONVECTIVE INITIATION.

SHORT TERM...
SEVERAL ROUNDS OF CONVECTION OVER THE NEXT 72 HOURS WITH BOTH
SEVERE WEATHER AND FLOODING CONCERNS. NAM MODEL SOLUTION IS THE
SLOWEST...WITH GFS QUICKER. REALITY WILL BE IN THE MIDDLE...TILTED
SOMEWHAT TOWARD GFS SOLUTION...WHICH WILL HAVE FRONT THROUGH THE
AREA BY SUNRISE SATURDAY MORNING.

FIRST ROUND OF CONVECTION WILL BE OVERNIGHT TONIGHT AS IMPULSE
CURRENTLY ENTERING WEST TEXAS MOVES EASTWARD ENHANCING LIFT ALONG
THE FRONT. SECOND IMPULSE WILL ROTATE THROUGH OVERNIGHT TOMORROW
NIGHT...AND FINAL IMPULSE WITH MAIN UPPER LOW WILL MOVE THROUGH ON
FRIDAY NIGHT. MOST SIGNIFICANT IMPULSE WILL BE THE ONE ON FRIDAY
NIGHT AS TROF WILL BE NEGATIVELY TILTED.

AIRMASS IS ALREADY UNSTABLE SOUTH OF THE BOUNDARY WITH LIFTED
INDICES AROUND -5 AND CAPES NEAR 2000. WET BULB ZERO LEVELS FROM
MORNING SOUNDING WERE ALREADY AROUND 9500 FEET WITH HELICITY
VALUES ABOVE 250. THIS WOULD INDICATE THAT ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE WITH EACH EVENT. WILL MENTION POTENTIAL
FOR SEVERE IN THE ZONES...AS WELL AS IN THE HWO.

WHAT STORMS WE HAVE HAD HAVE BEEN EFFICIENT RAINFALL PRODUCERS
WITH UP TO 1.5 INCHES IN AN HOUR OR TWO. WITH SEVERAL ROUNDS OF
THUNDERSTORMS ANTICIPATED...SOME AREAS COULD SEE 3 TO 6 INCHES OF
RAIN BY SATURDAY MORNING...WITH ISOLATED HIGHER AMOUNTS. WILL GO
AHEAD AND ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE AREA AND RUN
UNTIL FRONT IS FORECAST TO BE CLEAR OF THE AREA...12Z ON SATURDAY.

TEMPERATURES WILL REMAIN ABOVE NORMAL UNTIL FRONTAL PASSAGE.
OVERNIGHT LOWS GENERALLY HAVE BEEN RUNNING ABOVE GUIDANCE AND WILL
CONTINUE THIS TREND.

LONG TERM...
AS MOST OF THE SIGNIFICANT WEATHER IS IN THE SHORT TERM PORTION OF
THE FORECAST...MAJOR CHANGES WERE NOT NECESSARY IN THE LONG TERM
PORTION OF THE FORECAST. WILL GO WITH MENTION OF POSSIBLE
PRECIPITATION MONDAY NIGHT INTO TUESDAY...WHICH AGREES WITH
GFS/ECMWF SOLUTIONS.

AVIATION...
BIGGEST ISSUES WILL BE LOW CLOUDS...CONVECTION AND TIMING OF THE
FRONT. OUR FRONT THIS MORNING HAS ALREADY STARTED TO RETREAT BACK
TO THE NORTH AS IT MOVES NORTH OF BTR SOMETIME B/T 20-22Z WINDS
WILL BACK AROUND TO THE SOUTH. MCB WILL FOLLOW SUIT SOMETIME B/T
23-01Z. SCT SHRA AND ISLTD TSRA WILL CONTINUE ALONG THE FRONT
UNTIL IT FINALLY GETS NORTH OF THE AREA BUT AS ANOTHER SURFACE LOW
MOVES INTO MS LATE TONIGHT IT WILL BEGIN TO DRIVE THE COLD FRONT
BACK INTO THE CWA. THE FRONT WILL LIKELY MOVE THROUGH MCB B/T 6-8Z
WITH TSRA EXPECTED ALONG IT. SOME OF THESE STORMS WILL PROBABLY BE
STRONG TO SEVERE WITH DAMAGING WINDS AND THE RISK OF A TORNADO OR
TWO. THIS FRONT WILL CONTINUE TO MOVE TO THE SOUTH MOVING THROUGH
BTR B/T 7-9Z AND THEN APPROACHING MSY AROUND 10-12Z. OUTSIDE OF
CONVECTION AND AHEAD OF THE FRONT SKIES WILL REMAIN IN VFR STATUS
BUT CEILINGS WILL LIKELY RANGE FROM 4-5K FT. UNDER CONVECTION AND
AFTER THE FRONT MOVES THROUGH CEILINGS WILL FALL INTO MVFR STATUS.
AS FOR VISBIES THE BIGGEST ISSUE WILL BE WITH CONVECTION OTHERWISE
EVERYONE SHOULD MOSTLY REMAIN IN VFR STATUS(TEMPO MVFR 4-5SM WILL
BE POSSIBLE AT MCB) /CAB/

MARINE...
MODERATE TO OCCASIONALLY STRONG ONSHORE FLOW WILL CONTINUE THROUGH
THE REMAINDER OF THE WORK WEEK IN ADVANCE OF A STRONG COLD FRONT
THAT WILL PUSH ACROSS THE COASTAL WATERS LATE FRIDAY NIGHT AND
SATURDAY MORNING. WINDS WILL LIKELY BE THE STRONGEST TODAY INTO
TONIGHT AND THEN AGAIN FRIDAY INTO FRIDAY NIGHT AS THE PRESSURE
GRADIENT INCREASES IN ASSOCIATION WITH UPPER LEVEL DISTURBANCES
APPROACHING AND MOVING ACROSS THE LOWER MISSISSIPPI VALLEY. THE
MOST POTENT SYSTEM WILL BE AN UPPER LOW/TROUGH THAT WILL MOVE INTO
THE LOWER MISSISSIPPI VALLEY FRIDAY NIGHT AND EARLY SATURDAY AS IT
BEGINS TO TAKE ON A NEGATIVE TILT. AS A RESULT OF THE PERSISTENT
SOUTHEASTERLY AND THEN EVENTUALLY SOUTHERLY FLOW...TIDES WILL
REMAIN ABOVE NORMAL UNTIL THE COLD FRONTAL PASSAGE AT THE END OF
THE WEEK. TIDES ARE STILL RUNNING 1 TO 2 FEET ABOVE NORMAL AT MOST
LOCATIONS AND WITH THAT COASTAL FLOOD STATEMENTS WILL CONTINUE TO
BE ISSUED. A SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH FRIDAY
EVEN THOUGH SEAS MAY ACTUALLY FALL JUST BELOW 7 FT FOR A 6 TIME
FRAME THURSDAY AFTN ALONG THE NEAR SHORE. IN THE OUTER WATERS SEAS
WILL CONTINUE TO BUILD FROM 7 TO 10 AND POSSIBLY 11 FT BY FRI
AFTN. A SMALL CRAFT ADV HAS ALSO BEEN ISSUED FOR LAKES
PONTCHARTRAIN AND MAUREPAS FOR FRI MORNING AND THROUGH FRI AFTN.
/CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  75  65  80 /  90  80  90  60
BTR  66  77  65  83 /  80  80  90  60
MSY  69  75  66  82 /  80  80  80  60
GPT  68  74  65  77 /  80  80  90  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR LAZ034>040-
     046>050-056>070.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT FRIDAY FOR GMZ550-555-570-
     575.

     SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM CDT FRIDAY FOR GMZ530.

MS...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MSZ068>071-077-
     080>082.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT FRIDAY FOR GMZ555-570-575.

&&
Hazardous weather outlook, Mar 25, 8:03 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
903 PM CDT WED MAR 25 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-270215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
903 PM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
SEVERE WEATHER...
A TORNADO WATCH IS IN EFFECT UNTIL 3 AM. THE HIGHEST POTENTIAL
WILL GENERALLY BE ALONG AND NORTH OF INTERSTATES 10 AND
12...MAINLY AFTER MIDNIGHT. HAZARDS ASSOCIATED WITH ANY SEVERE
THUNDERSTORMS WILL BE TORNADOES...LARGE HAIL...DAMAGING
WINDS...CONTINUOUS LIGHTNING AND VERY HEAVY RAIN.

HEAVY RAINFALL...
AS THE FRONT STALLS ACROSS THE REGION...THERE IS THE POSSIBILITY
OF SOME AREAS RECEIVING UP TO 3 INCHES OF RAIN BY MORNING...MAINLY
OVER SOUTHERN MISSISSIPPI AND ADJACENT LOUISIANA PARISHES. IF THIS
AMOUNT OF RAIN FALLS IN A SHORT PERIOD OF TIME...MINOR FLOODING OF
LOW LYING AREAS AND SOME ROADWAYS WILL OCCUR. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR THE ENTIRE AREA.

MARINE HAZARDS...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE GULF WATERS.
PERSISTENT SOUTHEAST WINDS AROUND 20 KNOTS WITH HIGHER GUSTS WILL
CONTINUE TO RESULT IN SWELL-ENHANCED SEA HEIGHTS OF 6 TO 9
FEET...MAINLY BEYOND 15 NAUTICAL MILES FROM SHORE. SMALL CRAFT
WILL NEED TO EXERCISE CAUTION OVER THE TIDAL LAKES.

HIGH TIDES...
MODERATE LONG FETCH SOUTHERLY WINDS OVER THE GULF WILL CONTINUE
TO KEEP TIDES 1 TO 2 FEET ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE WEATHER...
SEVERAL PERIODS OF STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED
THURSDAY THROUGH FRIDAY NIGHT. A FEW OF THESE MAY BE WIDESPREAD
SIGNIFICANT EVENTS. THE PERIODS MOST LIKELY TO PRODUCE SEVERE
WEATHER WILL BE EARLY THURSDAY MORNING...OVERNIGHT THURSDAY NIGHT
INTO FRIDAY MORNING...AND AGAIN FRIDAY NIGHT. THE ROUND FRIDAY
NIGHT HAS THE POTENTIAL TO PRODUCE THE MOST WIDESPREAD SEVERE
WEATHER. HAZARDS ASSOCIATED WITH THESE SEVERE THUNDERSTORMS WILL
BE TORNADOES...LARGE HAIL...DAMAGING WINDS...CONTINUOUS LIGHTNING
AND VERY HEAVY RAINFALL.

RIVER FLOODING...
THE PEARL RIVER REMAINS ABOVE FLOOD STAGE AT BOGALUSA AND AT PEARL
RIVER. ADDITIONALLY...THE ATCHAFALAYA RIVER AT MORGAN CITY HAS
RISEN TO FLOOD STAGE. REFER TO THE LATEST RIVER FLOOD STATEMENTS
FOR INFORMATION.

MARINE HAZARDS...
SOUTHEASTERLY WINDS WILL CONTINUE TO BRING LARGE SWELL TO THE
COASTAL WATERS THROUGH FRIDAY NIGHT. WIND SPEEDS ARE EXPECTED TO
CONTINUE AROUND 20 KNOTS CAUSING SEAS TO REMAIN FROM 6 TO 9 FEET.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE COASTAL WATERS
SATURDAY MORNING. SMALL CRAFT ADVISORIES WILL LIKELY CONTINUE
THROUGH SATURDAY.

COASTAL FLOODING...SOUTHEAST WINDS WILL CAUSE TIDES TO REMAIN 1
TO 2 FEET ABOVE NORMAL THROUGH FRIDAY NIGHT. ASTRONOMICAL TIDES
WILL BE AT THEIR HIGHEST FRIDAY AROUND NOON. THE STRONGEST WINDS
OVER THE GULF WATERS WILL COME JUST AHEAD OF THE COLD FRONT FRIDAY
AND FRIDAY NIGHT CAUSING TIDES TO BE 2 FEET OR MORE ABOVE NORMAL
LEVELS. FOR THIS REASON...ANOTHER COASTAL FLOOD WATCH MAY BE
ISSUED BEFORE FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. SPOTTERS...EMERGENCY
MANAGERS AND FIRST RESPONDERS SHOULD MONITOR THE LATEST FORECASTS
AND STATEMENTS FOR UPDATED INFORMATION ON MULTIPLE SIGNIFICANT
WEATHER THREATS THROUGH EARLY SATURDAY.

In the hours before

Special weather statement, Mar 25, 8:14 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
914 PM CDT WED MAR 25 2009

LAZ034>040-046>050-056>058-MSZ068>071-260415-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-WILKINSON-AMITE-PIKE-WALTHALL-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...PLAQUEMINE...WHITE CASTLE...
PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...GONZALES...
DONALDSONVILLE...DENHAM SPRINGS...WALKER...PIERRE PART...
LABADIEVILLE...PAINCOURTVILLE...LUTCHER...GRAMERCY...LAPLACE...
RESERVE...CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...CROSBY...
MCCOMB...TYLERTOWN
914 PM CDT WED MAR 25 2009

...SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...
...A TORNADO WATCH HAS BEEN POSTED UNTIL 3 AM CDT FOR ALL OF EAST-
   CENTRAL AND PORTIONS OF SOUTHEAST LOUISIANA AS WELL AS
   SOUTHWEST MISSISSIPPI...

A LARGE LINE OF SEVERE THUNDERSTORMS EXTENDED ACROSS NORTHWEST
AND WEST-CENTRAL LOUISIANA THIS EVENING...MOVING EAST AT 45 MPH.
DAMAGING WINDS AND ISOLATED TORNADOES CAN RESULT FROM THIS SQUALL
LINE TONIGHT. SOME LARGE HAIL AND VERY HEAVY RAINFALL WILL ALSO
OCCUR FROM THE STRONGER STORMS.

THIS LINE HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE AND
SOME HAIL IN WEST LOUISIANA SO FAR THIS EVENING. CONDITIONS ARE
FAVORABLE FOR THE LINE TO REMAIN INTENSE AS IT ENTERS THE EASTERN
SECTIONS OF LOUISIANA AND SOUTHWEST MISSISSIPPI OVERNIGHT.

YOU ARE URGED TO PAY CLOSE ATTENTION TO THE WEATHER SITUATION
TONIGHT. CHECK THE BATTERIES IN YOUR NOAA ALL HAZARDS RADIO AND BE
SURE IT IS WORKING PROPERLY BEFORE GOING TO BED. LEAVE IT IN THE
ALERT ON MODE. HAVE A PLAN OF ACTION IN THE EVENT A SEVERE
THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR AREA.

24/RR
Special weather statement, Mar 25, 10:11 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1111 PM CDT WED MAR 25 2009

LAZ034>040-046>050-056>058-MSZ068>071-260615-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-WILKINSON-AMITE-PIKE-WALTHALL-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...PLAQUEMINE...WHITE CASTLE...
PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...GONZALES...
DONALDSONVILLE...DENHAM SPRINGS...WALKER...PIERRE PART...
LABADIEVILLE...PAINCOURTVILLE...LUTCHER...GRAMERCY...LAPLACE...
RESERVE...CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...CROSBY...
MCCOMB...TYLERTOWN
1111 PM CDT WED MAR 25 2009

...STRONG TO SEVERE STORMS APPROACHING EXTREME SOUTHWEST MISSISSIPPI
   AND UPPER ATCHAFALAYA RIVER PARISHES...
...TORNADO WATCH NUMBER 66 IS IN EFFECT UNTIL 3AM CDT...

AT 11 PM CDT...A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS
EXTENDED FROM WEST-CENTRAL MISSISSIPPI INTO CENTRAL
LOUISIANA...MOVING EAST AT 30 MPH. SOME STORMS ALONG THIS LINE
HAVE A HISTORY OF PRODUCING DAMAGING WINDS...POWER OUTAGES AND
SOME LARGE HAIL THIS EVENING.

THESE STORMS SHOULD ENTER WILKINSON COUNTY MISSISSIPPI AND UPPER
POINTE COUPEE PARISH BY MIDNIGHT...THEN CONTINUE TO PUSH EASTWARD
INTO PIKE COUNTY AND THE GREATER BATON ROUGE AREA BY 130 AM CDT.

PLEASE ENSURE YOUR NOAA ALL HAZARDS RADIO IS WORKING PROPERLY AND
SET ON THE ALERT ON MODE TO RECEIVE AND ACTIVATE THE TONE ALERT IF
A WARNING IS ISSUED FOR YOUR AREA. THERE IS A THREAT FOR TORNADOES
WITH THESE STORMS. HAVE A PLAN OF ACTION IN PLACE IN THE EVENT
SEVERE THUNDERSTORMS MOVE INTO YOUR AREA.

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 flash flood, 3 tornado, 1 coastal flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
March 25, 11:40 PM CST
Where
Wilkinson County, Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.100, -91.300

Numerous trees were blown down and there were power outages along Highway 24 near Woodville.

Tornado, Amite

When
March 25, 11:58 PM CST to March 26, 12:02 AM CST
Where
Amite County, Liberty
Rating
EF1
Path length
4 mi
Path width
30 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.170, -90.830

A tornado ripped a 200 foot section of roofing material off of a school, removed the roof of a mobile home, and knocked down or snapped numerous trees.

Thunderstorm Wind, Pearl River

When
March 26, 2:10 AM CST
Where
Pearl River County, Carriere
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.580, -89.670

Thunderstorm winds were knocked down trees along Interstate 59 around mile marker 10 near Carriere. Also, power outages were reported around Picayune.

Thunderstorm Wind, Hancock

When
March 26, 3:11 AM CST
Where
Hancock County, 2 mi WSW of Waveland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.269, -89.411

A few trees were blown down along Lower Bay Road just to the west southwest of Waveland.

Tornado, Jackson

When
March 26, 5:33 AM CST to 5:35 AM CST
Where
Jackson County, Pascagoula
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Property damage
$18,000
Reported by
NWS Storm Survey
Coordinates
30.370, -88.530

A weak tornado briefly touched down causing damage around Tucker Street and 8th Street and on Taylor Street. Pacagoula High School experienced light damage when the scoreboard on the football field was blown down and numerous sections of fence were knocked down with debris littering the field. Traffic lights around the area were knocked down and several trees were blown down. Maximum winds associated with this tornado were estimated around 75 mph with a path length around 250 yards and a maximum width of 50 yards.

Thunderstorm Wind, Pearl River

When
March 27, 12:36 AM CST
Where
Pearl River County, 11 mi E of Picayune
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.530, -89.495

Thunderstorm winds blew down trees at Highway 43 and Leetown Road.

Tornado, Hancock

When
March 27, 12:45 AM CST to 12:52 AM CST
Where
Hancock County, 3.5 mi WNW of Sellers to 8.52 mi NNW of Kiln
Rating
EF1
Path length
7 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.596, -89.406

A National Weather Service storm survey indicated that a tornado traveled along a 7 mile long path in Hancock County. The tornado caused substantial damage to the roof of a church on Highway 603 and to a large outbuilding south of Necaise. The debris from large trees blocked Highway 603, Highway 43, and Highway 53.

Coastal Flood, Hancock

When
March 27, 6:50 AM CST to 11:50 AM CST
Where
Hancock forecast zone
Reported by
Unknown

Coastal flooding was observed on Beach Boulevard near Waveland.

Thunderstorm Wind, Amite

When
March 27, 6:55 PM CST
Where
Amite County, Gillsburg to 5.83 mi ESE of Street
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.030, -90.670

Thunderstorm winds knocked down numerous trees in southern sections of the county which blocked some roads.

Thunderstorm Wind, Pike

When
March 27, 7:09 PM CST
Where
Pike County, (Mcb)lewis Fld McCom
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.180, -90.470

Flash Flood, Wilkinson

When
March 27, 7:15 PM CST to 9:15 PM CST
Where
Wilkinson County, Woodville to 2.83 mi W of Turnbull
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.100, -91.300

Several roads were washed out in the southern part of the county.

Hail, Pike

When
March 27, 7:21 PM CST
Where
Pike County, 2 mi E of Mc Comb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.250, -90.436

One inch diamater hail was reported along U.S. Highway 98.

Flash Flood, Pike

When
March 27, 7:30 PM CST to 9:30 PM CST
Where
Pike County, Mc Comb to 0.43 mi ENE of Mc Comb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.250, -90.470

Heavy rain caused water to enter a home in McComb.

Thunderstorm Wind, Pike

When
March 27, 8:20 PM CST
Where
Pike County, Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.250, -90.470

The awning of a gas station on North Broadway was blown over.

Flash Flood, Hancock

When
March 28, 12:15 AM CST to 2:15 AM CST
Where
Hancock County, Bay St Louis to 2.54 mi SSW of Bay St Louis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.320, -89.330

Portions of U.S. Highway 90 around Bay St. Louis and Waveland were flooded due to heavy rainfall.

Flash Flood, Harrison

When
March 28, 12:30 AM CST to 2:30 AM CST
Where
Harrison County, 0.56 mi SW of Long Beach to 3.63 mi SE of D Iberville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
30.344, -89.157

Major flooding due to heavy rain affected portions of Harrison County. The cities which experienced the worst flooding were Gulfport, Biloxi, D'Iberville, and Long Beach. At least 100 roads were impacted by flooding with numerous cars under water near the entrance to Interstate 10 off of the Interstate 110 loop. Around 200 homes flooded with most having 12 inches or less of water in them. A 36 year old man drowned in D'Iberville when he drove into a flooded drainage ditch.

Flash Flood, Jackson

When
March 28, 1:00 AM CST to 3:00 AM CST
Where
Jackson County, 4.18 mi SE of Orange Grove to 1.04 mi N of Arena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.378, -88.420

Heavy rain caused the flooding of numerous roadways around the county and it was estimated that over 150 homes flooded.

Thunderstorm Wind, Pike

When
March 28, 1:10 AM CST
Where
Pike County, Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.250, -90.470

Several trees were blown down on streets in the city of McComb.

Flash Flood, Walthall

When
March 28, 2:00 AM CST to 4:00 AM CST
Where
Walthall County, 1.26 mi NNE of Flowers to 4 mi E of Flowers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.087, -90.012

Several roads were closed due to high water around Dexter and two bridges were washed out.

Flash Flood, Pike

When
March 28, 2:00 AM CST to 4:00 AM CST
Where
Pike County, 0.59 mi NNW of Pricedale to 3.7 mi E of Smithburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.288, -90.303

Several roads were closed around Pike County due to high water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Harrison2009-03-2836MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160838, 160957, 160842, 160843, 160851, 160953, 160970, 160993, 160975, 160965, 160978, 160966, 160969, 160967, 160980, 160982, 160983, 160976, 160984, 160985.